MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER
Model Number 8700-0657-03
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Integrity Problem (2978)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/21/2024
Type of Reportable Event Serious Injury
Event or Problem Description
An ivtm therapy was initiated for a patient using an icy catheter (lot #195762).An experienced physician inserted the catheter into the patient's right femoral vein, and the insertion was smooth with no issues.After 2 hours, the customer noted minimal bleeding from the catheter insertion site.While attempting to stop the bleeding from the insertion site, the customer noticed a decreasing volume of saline from the saline bag.The customer suspected a catheter leak and infusion of about 10 cc of saline into the patient's bloodstream.The customer replaced the catheter to continue the ivtm therapy, and the customer did a purse-string suture to stop the bleeding.The patient's blood coagulation status was pt-inr 1.34, aptt 180 seconds or more.Also, the customer noticed the saline leak before the thermogard xp ivtm system generated an alarm.
 
Additional Manufacturer Narrative
The reported complaint of an icy catheter (lot #195762) leak was confirmed during the functional testing.During the functional lumen test, a leak from the catheter's shaft was observed at 0.75 cm away from the distal end of the manifold.The reported complaint's root cause was a small sharp cut on the shaft.The suture needle or other sharp tool, such as a scalpel, may have accidentally cut the catheter shaft, which is attributed to user error.The customer mentioned that a purse-string suture was performed to stop the bleeding from the catheter insertion site.Therefore, most likely, the cut on the catheter shaft was caused by the suture needle.Visual inspection of the returned catheter was performed, and no physical damage was found on the catheter.Blood residue was observed in the balloons and luered tubings.Functional testing of the returned catheter was performed.All infusion ports and lumens were flushed without resistance.Upon flushing the in/out lumen, a leak from the catheter's shaft was observed at 0.75 cm away from the distal end of the manifold, confirming the reported complaint.In addition, the returned catheter was inspected under a microscope, and a small sharp cut was noticed on the catheter's shaft.No leak was observed from the balloons.Pressurized functional testing could not be performed due to the leak discovered during the in/out lumen test.It is unlikely that the defective catheter was shipped.All catheters are 100% inspected for leaks during manufacturing by subjecting them to pressure testing.Only units that passed are moved to the next process.Historical complaints were reviewed for information related to the reported complaint, and no similar complaint was reported for icy catheter with lot #195762.Event of the fluid ran into the patient was not serious as no patient effect occurred and the device relationship is causal.Seems that around 10ml of sterile cold saline was entered the patient's vasculature.Administration of sterile cold saline i.V.Up to 1.5 l is one of the common methods of treatment at the hospitals and should not harm a patient.The fluid ran into the patient's vasculature is an anticipated event.Based on available information, no patient's effect was observed.Event of bleeding was serious; the patient did require treatment - purse-string suture to stop the bleeding; event resolved without sequelae.Event was probably related to the icy catheter due to relevant timing and location at the time on insertion.Bleeding at iv insertion site is an anticipated event and could potentially occur with usage of any catheter.

Brand Name
ZOLL IVTM ICY CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kimthoa sackrison
2000 ringwood ave.
san jose, CA 95131
4084192922
MDR Report Key19337223
Report Number3010617000-2024-00394
Device Sequence Number17795589
Product Code NCX
UDI-Device Identifier00849111050043
UDI-Public00849111050043
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8700-0657-03
Device Catalogue Number8700-0657-03
Device Lot Number195762
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/02/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2024
Initial Report FDA Received Date05/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown